Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, July 3, 2023

July 3, 2023 · NWS OUN · 10 events in 5 counties and zones

Strong to severe thunderstorms developed in the vicinity of a weak cold/surface front across central into southern Oklahoma on the afternoon of the 3rd. Despite weak magnitudes of organizing wind shear, a few storms produced reports of large hail and damaging wind across the aforementioned areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong to severe thunderstorms developed in the vicinity of a weak cold/surface front across central into southern Oklahoma on the afternoon of the 3rd. Despite weak magnitudes of organizing wind shear, a few storms produced reports of large hail and damaging wind across the aforementioned areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 3, 5:27 AM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 5:27 AM CST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 AM CDT Mon Jul 3 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 245 AM CDT Mon Jul 3 2023

Early this morning, a circulation center was evident over
northeastern New Mexico in upper-level water vapor imagery. While
there may be a relative minimum later this morning in showers/storms
over northern Oklahoma, more than a few of the short-term models re-
initiate storms associated with this vorticity center through the
afternoon as the feature moves eastward across northern Oklahoma.
NBM POPS have been enhanced with CAM output for this area.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 245 AM CDT Mon Jul 3 2023

The upper ridge to the west of Oklahoma will be the
main factor in weather on Tuesday. Westerly flow will displaced to
the north, and it will be the day of the week for the least chance
of showers/storms over the area. By early Wednesday a broad trough
will develop into the northern and central plains with a movement of
the upper high to the west. Additionally, this will allow a cold
front to enter northern Oklahoma on its slow trek toward the Red
River. The western extent of the Bermuda high will bring very
high surface moisture values into the southern plains by
Wednesday. Ahead of the front in southern or southeastern
Oklahoma, this will likely lead to heat advisory conditions. These
conditions may exist in some areas, at least south of I-40 into
next weekend, modulated daily by cloud/showers. Rain storm chances
increase with the front and upper wave Wednesday and into
Thursday when the front is expected to stall near the Red River.
Modest northwesterly flow and upslope, post- frontal flow at the
surface may give an opportunity for severe weather. On Friday and
Saturday, the upper ridge is again expected to build to the west
of Oklahoma when another front across Kansas should enhance
upslope flow and bring late night/early morning storm complexes
into at least northern Oklahoma. Later in the weekend westerly
flow may be limited more to the north of Oklahoma while the ridge
builds to the east across northern Texas and Oklahoma. With the
exception of Thursday and Friday, above average temperatures are
expected.

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Mon Jul 3 2023

Generally unrestricted ceilings and visibilities are expected
with only brief reductions occuring with any convection.

Scattered showers and thunderstorms will likely develop this
afternoon with daytime heating. The highest probabilities for this
occuring are across north central into central Oklahoma terminals
(KPNC/KSWO/KOKC/KOUN). PROB30s were included in these terminals
to account for this possibility. Brief reduction in visibility is
possible with any thunderstorm.

Otherwise, winds will generally be from the south with some
diurnal variation (more veered during the daytime and more backed
during the nighttime).

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  72  95  75 /  30  10   0   0
Hobart OK         94  70  98  73 /  10  10   0   0
Wichita Falls TX  99  73 100  75 /  10  10   0   0
Gage OK           94  68  98  70 /  20  10   0  10
Ponca City OK     92  68  95  73 /  40  40  10  10
Durant OK         96  73  95  75 /  50  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...10
Hazardous weather outlook, Jul 3, 7:30 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
830 AM CDT Mon Jul 3 2023

OKZ004>048-050>052-TXZ083>090-040330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
830 AM CDT Mon Jul 3 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will move across mainly north central Oklahoma
this morning. Gusty winds and small hail are possible with
this activity.  By this afternoon, scattered thunderstorms are
expected to develop, especially across the eastern two-thirds of
Oklahoma. Some of the storms may produce strong wind gusts over
60 mph, some hail and locally heavy downpours. As with every
thunderstorm, lightning will be a hazard too. The most likely time
for strong to severe storms is about 2 pm through about 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms are expected Wednesday into the weekend. Severe
weather is possible Wednesday and Thursday, mainly during the
evening/overnight period. The primary hazard is damaging wind and
secondarily, large hail.

.Excessive Heat...
Heat advisory criteria may be exceeded in southern Oklahoma on
Tuesday and Wednesday, and again Friday through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 3, 7:09 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Norman OK
809 AM CDT Mon Jul 3 2023

OKZ007-031345-
Grant OK-
809 AM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern Grant
County through 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Manchester, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford and Wakita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3682 9811 3699 9811 3696 9769 3675 9773
TIME...MOT...LOC 1309Z 280DEG 14KT 3690 9809

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Jul 3, 7:38 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Norman OK
838 AM CDT Mon Jul 3 2023

OKZ007-031415-
Grant OK-
838 AM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of central Grant County
through 915 AM CDT...

At 838 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wakita, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Wakita, Renfrow, and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9803 3696 9798 3695 9756 3666 9764
TIME...MOT...LOC 1338Z 281DEG 15KT 3686 9790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Jul 3, 10:04 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Norman OK
1104 AM CDT Mon Jul 3 2023

OKZ013-020-031645-
Payne OK-Noble OK-
1104 AM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southern Noble and
north central Payne Counties through 1145 AM CDT...

At 1103 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stillwater, Perry, Morrison, Glencoe, and Lake Mcmurtry.

This includes Interstate 35 between mile markers 183 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near lakes in the advisory area, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3636 9703 3633 9703 3633 9692 3624 9692
      3609 9702 3625 9737 3641 9730
TIME...MOT...LOC 1603Z 291DEG 15KT 3632 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jul 3, 11:16 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
1216 PM CDT Mon Jul 3 2023

OKZ013-020-031800-
Payne OK-Noble OK-
1216 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of south central Noble
and central Payne Counties through 100 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm
northwest of Stillwater, moving southeast at 20 mph.

HAZARD...Wind gusts of 45 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stillwater, Perkins, Lake Carl Blackwell, Lake Mcmurtry, and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 9727 3627 9713 3607 9682 3598 9704
TIME...MOT...LOC 1715Z 309DEG 19KT 3615 9713

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SIX
Special weather statement, Jul 3, 11:42 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1242 PM CDT Mon Jul 3 2023

OKZ012-018-031815-
Garfield OK-Kingfisher OK-
1242 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern
Kingfisher and southwestern Garfield Counties through 115 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bison, moving east at 35 mph.

HAZARD...Wind gusts of 40 to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waukomis, Douglas, and Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9764 3616 9767 3615 9768 3611 9802
      3626 9807 3629 9766
TIME...MOT...LOC 1741Z 259DEG 30KT 3620 9794

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SIX

The radar

The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 3, 12:10 PM CST
Where
Garfield County, Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.260, -97.670

Estimated wind gust.

Hail, Pontotoc

When
July 3, 12:29 PM CST
Where
Pontotoc County, 1.83 mi N of Ada
Measured
0.75 in hail
Reported by
Public
Coordinates
34.796, -96.684

MPing report.

Hail, Pontotoc

When
July 3, 12:36 PM CST
Where
Pontotoc County, 0.57 mi E of Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -96.670

MPing report.

Thunderstorm Wind, Pontotoc

When
July 3, 12:45 PM CST
Where
Pontotoc County, 0.89 mi SW of Ada
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.760, -96.690

Report of power poles snapped.

Thunderstorm Wind, Love

When
July 3, 4:35 PM CST
Where
Love County, 2.1 mi ESE of Burneyville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.894, -97.269

Burneyville (BURN) Mesonet observation.

Hail, Jackson

When
July 3, 4:57 PM CST
Where
Jackson County, 1.05 mi SSE of Altus
Measured
0.75 in hail
Reported by
Public
Coordinates
34.626, -99.323

MPing report.

Thunderstorm Wind, Jackson

When
July 3, 5:00 PM CST
Where
Jackson County, 3.68 mi S of Altus
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.587, -99.338

Altus (ALTU) Mesonet observation.

Thunderstorm Wind, Jackson

When
July 3, 5:05 PM CST
Where
Jackson County, 3.68 mi S of Altus
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.587, -99.338

Altus (ALTU) Mesonet observation.

Thunderstorm Wind, Jackson

When
July 3, 5:15 PM CST
Where
Jackson County, 3.68 mi S of Altus
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.587, -99.338

Altus (ALTU) Mesonet observation.

Thunderstorm Wind, Cotton

When
July 3, 5:55 PM CST
Where
Cotton County, 3.98 mi NNW of Walters
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
34.400, -98.346

Walters (WAL2) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119923, 1119920, 1119915, 1119917, 1118943, 1119914, 1118958, 1118959, 1118960, 1118961.